Q. I am writing to tell you how your advice helped solve a near tragedy. My husband and I were recently on a trip to Mongolia in a very remote location when he hit his leg on the sharp corner of a metal wood stove. He takes the anticoagulant warfarin, so the bleeding was horrific.
Q. Is it possible to overhydrate? When I was growing up, no one carried a bottle of water around. Now it seems as if everyone is constantly sipping bottled water throughout the day.
Q. I have a friend who is 57 and never smoked. She fell and broke her hip a couple of months ago, and now has taken up chewing nicotine gum like it was candy.
Q. My grandchildren started scratching their heads several weeks ago. Upon careful examination, we discovered they had lice.
Their parents have been diligent in using lice shampoo, combing out nits and washing the bedding, to no avail. Are there any more effective strategies besides over-the-counter lice shampoos? My daughter is desperate.
Q. I have a number of allergies and chemical sensitivities. Here's the latest reaction: Every time I use an airplane toilet or a Port-a-Potty, I have very uncomfortable swelling of my privates. It happened to me today after using the restroom in a local big-box store. Friends have told me of the same reaction.
Q. I believe aspirin is a miracle drug. I've used it for pain relief for years and never once had a stomachache or heartburn.
My doctor told me it was prudent to take a baby aspirin every day to prevent circulatory problems. I just read that the Food and Drug Administration has warned against this practice. How come?
Q. I take vitamin supplements. Can you tell me about the safety of the plastic capsules I ingest on a daily basis?
Q. I have a family history of high cholesterol, and my internist prescribed Lipitor many years ago. It was a miracle drug that kept my cholesterol at a normal level.
After taking the medicine for eight years, I developed peripheral neuropathy in my fingers and toes. The loss of feeling got progressively worse during the next six months, until I couldn't determine if a tomato was hard or soft, and I had no feeling when holding a pencil or opening a bobby pin.
Q. I frequently see medical personnel in their scrubs with their stethoscopes around their necks in the hospital cafeteria or even nearby restaurants. I wonder how often they sanitize those stethoscopes. They seem oblivious to the possibility that they might be spreading germs.
Q. I recently have started using an e-cigarette. It has dramatically cut down my smoking of traditional cigarettes, plus there is no smoke smell or residual on clothing or furniture.
I initially experienced headaches and was told to reduce the nicotine percentage in the liquid. That helped. Are you aware of any other side effects?
Q. Doctors rarely if ever tell patients about sexual side effects of medication. A case in point is the prostate-shrinking medication finasteride.
Q. I was having a serious bout of canker sores, with two deep ones on my tongue and several new ones. I could hardly eat.
I read the suggestions in your "Home and Herbal Remedies" book, but I had none of the items mentioned. The discussion got me thinking, though, and I tried swishing Pepto-Bismol around in my mouth before going to bed.
Q. I was troubled with recurrent canker sores for a while. The only thing that had changed was my toothpaste. I wanted whiter teeth, so I was using whitening toothpastes.
I got canker sores when there was sodium lauryl sulfate (SLS) in the toothpaste. As soon as I switched to toothpaste without SLS, the mouth sores went away.
Q. I have a chronic case of hives. When I was first diagnosed, seven weeks ago, I was given a steroid shot and a six-pack of prednisone and told to take Benadryl at night and Zyrtec during the day. My doctor sent me to a dermatologist, who said I need to be on steroids at triple the dose.
Q. I have asthma and have found that the drugs my doctors prescribe don't do very much for me. I was intrigued by something you wrote about asthma being caused by infection. Both my family physician and my specialist say this is totally bogus. What is the evidence? I'm fed up with the coughing and wheezing.